Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 14, 2005, 6:30 PM EDT for Dickenson County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 14, 2005, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 142230 SVRRLX VAC051-142300- /O.NEW.KRLX.SV.W.0111.050814T2230Z-050814T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 630 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKENSON COUNTY IN VIRGINIA * UNTIL 700 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOHN FLANNAGAN LAKE...AND WAS MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... JOHN FLANNAGAN LAKE... CLINTWOOD... HAYSI... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3737 8240 3726 8258 3699 8236 3710 8215 $$ 25
1 follow-up statement
000 WWUS51 KRLX 142257 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 656 PM EDT SUN AUG 14 2005 VAC051-142306- /O.EXP.KRLX.SV.W.0111.000000T0000Z-050814T2300Z/ DICKENSON VA- 656 PM EDT SUN AUG 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DICKENSON COUNTY EXPIRES AT 700 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL A POSSIBILITY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3737 8240 3726 8258 3699 8236 3710 8215 $$ 25
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 14, 3:25 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT SUN AUG 14 2005 .SHORT TERM (REST OF TONIGHT)... MODELS IN FAIRLY GOOD AGREEMENT ON SAGGING THE FRONT SOUTHWARD INTO OUR CWA TONIGHT. BELIEVE THEY ARE TOO AGGRESSIVE WITH THE SOUTHWARD SURGE GIVEN THE WEAK FLOW INVOLVED. WILL BRING THE FRONT TO NEAR A CLARKSBURG...WEST VIRGINIA TO JACKSON...OHIO LINE BY 12Z. FOR PRECIP...THE MODELS ARE WEAK ON QPF AND SO FAR THIS HAS BEEN JUSTIFIED. IT DOES APPEAR THE FRONT IS GENERALLY INACTIVE WITH THE OCCURRENCE OF CONVECTION STRONGLY RELATED TO THE DIURNAL FACTOR. SO...STILL BELIEVE IN SCATTERED AFTERNOON THUNDERSTORMS WITH THE BEST CHANCE ACROSS THE NORTHWEST AREAS. THEN A RAPID DECREASE THIS EVENING WITH THE LOSS OF HEATING. HOWEVER...KEPT A CHANCE IN THE NORTH ALONG AND NORTH OF THE FRONT OVERNIGHT. FOR TEMPS...SOUTH OF THE FRONT...AGAIN A COLD BIAS TO THE MAV AND HAVE UPPED TEMPS A FEW DEGREES. NORTH OF THE FRONT WENT MUCH CLOSER TO THE MAV. && .LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)... THE FRONTAL BOUNDARY THAT WILL BE POSITIONED OVER OUR NORTHERN CWA MAY SINK SLOWLY SOUTH ON MONDAY BUT STILL AM SKEPTICAL THAT IT WILL MAKE IT THROUGH THE I-64 CORRIDOR AND SOUTH. NEVERTHELESS...SHOULD SEE BETTER COVERAGE OF CONVECTIVE ACTIVITY ON MONDAY WITH BOUNDARY NEARBY AND DEEP MOISTURE PRESENT. A SHORTWAVE MOVING THROUGH THE OHIO VALLEY LATE MONDAY NIGHT AND TUESDAY WILL BRING BETTER CHANCES OF PRECIPITATION ON TUESDAY AND THE MODELS PUSH THE BOUNDARY THROUGH MUCH OF THE CWA BY TUESDAY NIGHT IN WAKE OF SHORTWAVE. RAN WITH CURRENT FORECAST MAX TEMPS ON TUESDAY WHICH IS ABOUT A DEGREE OR TWO ABOVE MOS GUIDANCE. THE BOUNDARY SHOULD THEN WASH OUT AS THE UPPER RIDGE BUILDS AGAIN OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT DEVELOPS. BUMPED TEMPERATURES UP SLIGHTLY ON WEDNESDAY IN SOUTHWESTERLY FLOW. && .PREVIOUS DISCUSSION... (ISSUED 135 PM EDT SUN AUG 14 2005) AVIATION... FRONTAL SYSTEM TO OUR NORTH WILL DRIFT SOUTHWARD TO A CKB-SDF LINE BY 12Z MONDAY. FRONTAL SYSTEM THIS MORNING VERY INACTIVE...BUT WITH HEATING...SCATTERED TSTMS ARE EXPECTED. HOWEVER...EXCEPT AT PKB WHICH IS NEAREST THE FRONT...HAVE LEFT TSTMS OUT OF TAFS GIVEN THE RANDOM NATURE OF DEVELOPMENT AND LACK OF ORGANIZATION. FOR TONIGHT...WITH LOSS OF HEATING...A GENERAL DIMINISHING OF THE TSTMS...EVEN ALONG THE FRONT. TONIGHT WILL BE DOMINATED BY MID CLOUDS AND MVFR IN HAZE AND FOG...EXCEPT AT EKN WHERE CONDITIONS MAY GO IFR. AFTER 13Z GENERALLY VFR WITH SCATTERED TSTMS REDEVELOPING BY AFTERNOON. PREVIOUS DISCUSSION... (ISSUED 1220 PM EDT SUN AUG 14 2005) LONG TERM (THURSDAY THROUGH SUNDAY)... REMNANT FRONTAL BOUNDARY THAT IS EXPECTED TO PUSH INTO CWA EARLY TO MID WEEK SHOULD LIFT BACK NORTH AS A SHORTWAVE RIDES ACROSS SOUTHERN CANADA AND THE GREAT LAKES INTO THE NORTHEAST. WITH MODELS INDICATING UPPER RIDGE RE-ESTABLISHING OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT THROUGH THE PERIOD WILL KEEP THE NEXT COLD FRONT TO OUR NORTH AND WEST THROUGH NEXT WEEKEND. THIS WILL MEAN DIURNALLY INDUCED CONVECTION AND HAVE PLAYED POPS ACCORDINGLY. BUMPED TEMPERATURES UP TOWARDS THE END OF THE WEEK BACK INTO UPPER 80S AND LOWER 90S THROUGH THE WEEKEND. NO REAL BIG FRONTS EXPECTED TO PASS THROUGH THE REGION DURING THIS PERIOD. PREVIOUS DISCUSSION... (ISSUED 1054 AM EDT SUN AUG 14 2005) SHORT TERM (REST OF TODAY)... LINGERING CLOUDS OVER THE MOUNTAINS ARE BEGINNING TO ERODE AND SHIFT EAST WITH THE WEAK UPPER LEVEL DISTURBANCE...WHICH WILL LEAVE MOST OF THE REGION WITH MORE SUNSHINE THIS AFTERNOON THAN EARLIER ANTICIPATED. THE ONLY EXCEPTION WILL BE OUR NORTHWESTERN COUNTIES OF SOUTHEAST OHIO WHERE THE CLOUDS FROM THE FRONTAL ZONE TO THE NORTH AND WEST ARE BEGINNING TO INTRUDE. THUS...MAX TEMPS HAVE GENERALLY BEEN RAISED 3 TO 5 DEGREES ACROSS THE REGION. WITH THE FRONTAL BOUNDARY INCHING SOUTHWARD INTO OUR FAR NORTHWESTERN COUNTIES AND BETTER MOISTURE FINALLY OVER OUR REGION...THE CHANCE FOR CONVECTION HAS INCREASED FOR THIS AFTERNOON COMPARED TO PREVIOUS DAYS...ESPECIALLY OVER WESTERN AND NORTHERN SECTIONS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV LONG TERM...HC
Hazardous weather outlook, Aug 14, 5:00 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT SUN AUG 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150900- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 500 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JS / TRM
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.